Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Heart Fail. 2005 Aug;7(5):927-30.

A case of fatal ephedra intake associated with lipofuscin accumulation, caspase activation and cleavage of myofibrillary proteins.

Author information

1
Division of Cardiology, VA Medical Center, University of Michigan, Ann Arbor, MI, USA. cchensc@med.umich.edu

Abstract

Ephedra, a herb reported to suppress appetite and stimulate the sympathetic nervous system as well as cardiac performance, has recently been related to several adverse events, including seizure, stroke, hypertension, myocardial infarction, and sudden death. Here, we describe the case of a 45-year-old woman who died of cardiovascular collapse while taking ephedra. Tissue analysis revealed non-specific degenerative alterations in the myocardium (lipofuscin accumulation, basophilic degeneration and vacuolation of myocytes, as well as myofibrillary loss), associated with myocyte apoptosis, caspase activation, and extensive cleavage of miofibrillary proteins alpha-actin, alpha-actinin, and cardiac troponin T. Healthcare professionals are therefore urged to warn their patients about the risk of serious adverse effects, which may follow ephedra intake.

PMID:
16054866
DOI:
10.1016/j.ejheart.2004.09.012
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center